Alert archive / Texas / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 86, NWS Lubbock, TX

May 13, 20164 counties in Texas

NWS Lubbock, TX issued this severe thunderstorm warning at May 13, 2016, 7:14 PM CDT for 4 counties in Texas. It was in force for 46 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 13, 2016, 7:14 PM CDT (00:14 UTC)
Expired
May 13, 2016, 8:00 PM CDT
In force
46 min
Issued by
NWS Lubbock, TX
Area
Storm-based polygon
Hail
1.75 in
Wind
70.0 mph

Counties Childress County, TX, Cottle County, TX, Hall County, TX, Motley County, TX

The radar

The Altus AFB radar (KFDR), 133 km from the middle of the area, began a volume at 00:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 13, 7:27 PM CDTHAIL 0.883 S Tell, TX
May 13, 7:27 PM CDTHAIL 13 S Tell, TXTIME ESTIMATED FROM RADAR.
May 13, 7:56 PM CDTTSTM WND DMG8 W Swearingen, TXTREE ACROSS HIGHWAY 83. LARGE BRANCHES BROKEN.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 13 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 13, 3:28 PM CDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 00:00Z, 0.2 hours before the alert went out and 157 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 00:00Z on 2016-05-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 322 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 00:00Z on 2016-05-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -42 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
322 J/kg
Mixed-layer CIN
-57 J/kg
Mixed-layer LCL
2418 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
-42 m²/s²
0-3 km storm-relative helicity
65 m²/s²
Significant tornado parameter
0.0
Supercell composite
-1.8

Open this sounding in Storm Lab

The text

As transmitted.

639 
WUUS54 KLUB 140014
SVRLUB
TXC075-101-191-345-140100-
/O.NEW.KLUB.SV.W.0086.160514T0014Z-160514T0100Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LUBBOCK TX
714 PM CDT FRI MAY 13 2016

THE NATIONAL WEATHER SERVICE IN LUBBOCK HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN MOTLEY COUNTY IN NORTHWESTERN TEXAS...
  NORTHWESTERN COTTLE COUNTY IN NORTHWESTERN TEXAS...
  SOUTHWESTERN CHILDRESS COUNTY IN THE PANHANDLE OF TEXAS...
  SOUTHEASTERN HALL COUNTY IN THE PANHANDLE OF TEXAS...

* UNTIL 800 PM CDT

* AT 712 PM CDT...TWO SEVERE THUNDERSTORMS WERE LOCATED FROM NEAR
  TELL TO 8 MILES SOUTHWEST OF ESTELLINE...MOVING SOUTHEAST AT 20
  MPH.

  HAZARD...GOLF BALL SIZE HAIL AND 70 MPH WIND GUSTS. 

  SOURCE...RADAR INDICATED. 

  IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT HAIL
           DAMAGE TO ROOFS...SIDING...WINDOWS AND VEHICLES. WIND
           DAMAGE IS ALSO LIKELY TO MOBILE HOMES...ROOFS AND
           OUTBUILDINGS. 

* LOCATIONS IMPACTED INCLUDE...
  TELL AND CEE VEE. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THESE STORMS ARE PRODUCING DESTRUCTIVE WINDS AND LARGE DAMAGING HAIL.
SEEK SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY AWAY FROM
WINDOWS!
 
&&

LAT...LON 3409 10050 3414 10022 3430 10013 3457 10054
      3449 10067
TIME...MOT...LOC 0012Z 331DEG 15KT 3449 10059 3439 10048 

HAIL...1.75IN
WIND...70MPH
 
$$

MCZ
1 follow-up statement
457 
WWUS54 KLUB 140035
SVSLUB

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
735 PM CDT FRI MAY 13 2016

TXC075-101-191-345-140100-
/O.CON.KLUB.SV.W.0086.000000T0000Z-160514T0100Z/
MOTLEY TX-COTTLE TX-CHILDRESS TX-HALL TX-
735 PM CDT FRI MAY 13 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 800 PM CDT
FOR NORTHEASTERN MOTLEY...NORTHWESTERN COTTLE...SOUTHWESTERN
CHILDRESS AND SOUTHEASTERN HALL COUNTIES...

AT 733 PM CDT...A LINE OF SEVERE THUNDERSTORMS WERE LOCATED FROM
NEAR NORTHFIELD TO NEAR TELL...AND MOVING SOUTHEAST AT 30 MPH.

HAZARD...GOLF BALL SIZE HAIL AND 70 MPH WIND GUSTS. 

SOURCE...RADAR INDICATED. 

IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT HAIL
         DAMAGE TO ROOFS...SIDING...WINDOWS AND VEHICLES. WIND
         DAMAGE IS ALSO LIKELY TO MOBILE HOMES...ROOFS AND
         OUTBUILDINGS. 

LOCATIONS IMPACTED INCLUDE...
AREAS JUST EAST OF NORTHFIELD...TELL AND CEE VEE. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THESE STORMS ARE PRODUCING DESTRUCTIVE WINDS AND LARGE DAMAGING HAIL.
SEEK SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY AWAY FROM
WINDOWS.
 
&&

LAT...LON 3414 10022 3409 10050 3431 10059 3442 10031
      3430 10013
TIME...MOT...LOC 0033Z 336DEG 28KT 3426 10056 3433 10036 

HAIL...1.75IN
WIND...70MPH
 
$$

MCZ

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 13, 2:54 PM CDT, 4 hours 20 minutes earlier.

Area forecast discussion, May 13, 2:54 PM CDT, 4 hours 20 minutes before
Area Forecast Discussion
National Weather Service Lubbock TX
254 PM CDT FRI MAY 13 2016

.SHORT TERM...
Surface trough at 19Z extended from northwest of Gage, OK southwest
to Tucumcari, NM with a broad Cu field to its southeast. The moist
axis is poised north-to-south in the Rolling Plains where dewpoints
continue to rise each hour, however farther west the earlier upper
50 Tds have since mixed out by 4-8 degrees. This deeper mixing is
occurring within a low-level thermal ridge from Andrews northeast
Palo Duro Canyon. AMDAR sounding earlier from LBB sampled a rather
stout cap from 760-720mb which may not budge anytime soon given
slightly warmer temps upstream in southeast NM. Gradual deepening of
the mixing layer could compromise this cap in a few spots by late
afternoon, but confidence is much higher in storms developing over
the central and eastern TX Panhandle ahead of a subtle impulse noted
on water vapor imagery. As this impulse reaches the intersection of
the low level moist and thermal axes near AMA, storms should easily
develop and spread slowly south-southeast into our northeastern
counties. Decent 0-6km bulk shear of 30 knots, straight line
hodographs and MLCAPEs of 1500 J/kg should allow for some occasional
supercell modes before outflows consolidate and breed more
multicellular activity through the evening. POPs late this afternoon
continue to favor our far northeast counties until expanding through
the Rolling Plains tonight. With such weak forcing, some of the high
resolution CAMs are showing obvious signs of struggling, although
the 12Z TTU-WRF has what looks to be the most realistic scenario for
storm coverage and evolution through this evening.

Cold front currently racing south through southwest KS should reach
our northern zones near midnight before exiting the southwest South
Plains before daybreak. How well additional storm development occurs
along and behind this front is very unclear. A 40 knot southwest LLJ
may help focus another conglomerate of storms after midnight mainly
off the Caprock as favored by the 18z WPC QPF. Thereafter, stable
surface ridging and unseasonably cool air will drain throughout the
region from NE-SW. Moisture will still reside along the elevated
front, so this weak ascent through saturation could keep showers and
some thunder through mid-morning Saturday before this layer dries
out too much leaving just a shallow stratus layer below. High temps
were cooled off an additional 1-3 degrees as stratus and upslope
winds team together and make for a crisp and cool May day.

.LONG TERM...
Wow, mixed case with punctuation!  Saturday evening will bring with
it a flattening ridge to our west as next storm system tracks
southeastward from the Pacific Northwest.  This system looks to be
quite slow to eject across the Southern Plains with good agreement
amongst the global models showing overhead passage of the trough
axis next Thursday evening.

Back door cold front should largely be through the area by Saturday
evening with best isentropic ascent to the west and south of the
forecast area initially but conditions should be increasingly
favorable during the overnight hours and strong ascent overspreads
the region.  In fact, favorable ascent looks to persist on into
Monday morning.  As southwesterly flow aloft returns, the dryline
will sweep eastward on Monday likely shunting all convection east of
the area. The next cold front is anticipated on Wednesday. Once
again, the GFS is depicting convection along a fast moving cold
front. This is a scenario that is rarely seen here in West Texas.
however, what is possible is potential for postfrontal isentropic
precipitation. Given the NWP wet bias as of late, there is some
skepticism to say the least.

&&

.LUB Watches/Warnings/Advisories...
None.
&&

93/26
Hazardous weather outlook, May 13, 11:34 AM CDT, 7 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE LUBBOCK TX
1134 AM CDT FRI MAY 13 2016

TXZ021>044-141645-
PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE-
FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING-
YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL-
1134 AM CDT FRI MAY 13 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE SOUTH PLAINS...ROLLING
PLAINS AND THE FAR SOUTHERN TEXAS PANHANDLE.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ISOLATED TO SCATTERED THUNDERSTORMS SHOULD DEVELOP OVER THE
NORTHERN SOUTH PLAINS AND FAR SOUTHERN PANHANDLE THIS AFTERNOON.
THESE STORMS WILL MOVE SOUTHWARD THROUGH THE EVENING AND COULD
EVOLVE INTO A SMALL THUNDERSTORM COMPLEX. WIND GUSTS AROUND 65
MPH AND HAILSTONES TO GOLF BALL SIZE WILL BE POSSIBLE WITH THE
STRONGEST OF THESE STORMS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THE PROBABILITY OF HAZARDOUS WEATHER IS LOW AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS POSSIBLE LATER TODAY.

In the hours before

Local storm report, May 13, 6:25 PM CDT, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
625 PM CDT FRI MAY 13 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0621 PM     HAIL             19 NE CHILDRESS         34.62N 100.01W
05/13/2016  M1.75 INCH       CHILDRESS          TX   STORM CHASER

            SPOTTER WAS 6 MILES SOUTH OF DODSON.

&&

EVENT NUMBER LUB1600125

SCOBB
Local storm report, May 13, 7:09 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
709 PM CDT FRI MAY 13 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0707 PM     HAIL             11 W ESTELLINE          34.55N 100.63W
05/13/2016  E0.88 INCH       HALL               TX   PUBLIC

            MIXTURE OF PEA TO NICKEL SIZE HAIL.

&&

EVENT NUMBER LUB1600126

SCOBB

The office that day

Everything else NWS Lubbock, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 13, 7:23 PM CDTSpecial Weather StatementLUBGarza, Lynn22 min
May 13, 7:45 PM CDTSpecial Weather StatementLUBGarza, Lynn30 min
May 13, 7:59 PM CDTSevere Thunderstorm WarningLUBCottle, Dickens, King, Motley61 min
May 13, 8:18 PM CDTSpecial Weather StatementLUBGarza27 min
May 13, 8:59 PM CDTSevere Thunderstorm WarningLUBDickens, Kent, King, Stonewall46 min
May 13, 9:57 PM CDTSpecial Weather StatementLUBStonewall33 min
May 14, 12:47 AM CDTAreal Flood AdvisoryLUBGarza, Lynn3 hr
May 14, 2:02 AM CDTAreal Flood AdvisoryLUBHale, Lubbock, Lynn3 hr
May 14, 2:58 AM CDTAreal Flood AdvisoryLUBHale, Lamb3 hr

Nearby

Severe Thunderstorm Warnings in Texas, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.